Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 1, 2021Cleburne County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 1, 2021, 2:59 AM CST for Cleburne County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 2:59 AM CST (08:59 UTC)
Expired
Mar 1, 2021, 3:45 AM CST
In force
46 min
Issued by
NWS Birmingham, AL

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS84 KBMX 010859
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
259 AM CST Mon Mar 1 2021
 
ALZ019-021-010945-
Calhoun AL-Cleburne AL-
259 AM CST Mon Mar 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALHOUN AND CLEBURNE
COUNTIES UNTIL 345 AM CST...

At 258 AM CST, Doppler radar was a line of heavy rain with gusty 
winds along a line extending from near Alexandria to Honda 
Manufacturing Of Alabama. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with this line of heavy 
rain. A wind gust to 44 mph was recently recorded at the Birmingham 
Airport.

Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Heflin, Cobb Town, West
End-Cobb Town, Fort McClellan, Saks, Weaver, Hobson City, Fruithurst,
Edwardsville, Blue Mountain, Muscadine, Abernathy, Oxford Lake,
Bynum, Mars Hills and Coleman Lake And Campground.

LAT...LON 3357 8580 3359 8580 3359 8600 3360 8600
      3396 8558 3396 8554 3394 8553 3394 8550
      3396 8549 3396 8540 3356 8532
TIME...MOT...LOC 0858Z 269DEG 41KT 3383 8593 3363 8615 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 28, 10:53 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 28, 10:53 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1053 PM CST Sun Feb 28 2021

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0907 PM CST Sun Feb 28 2021/

Severe area has been adjusted along with the timing. The late
evening update did not completely remove isolated severe wording,
but we are trending that direction. The 02z SWIRLL sounding, which
was launched at UAH, indicated very little MLCAPE and EML around
600mb. Plenty of shear in the air with 0-1 SRH values around 300
and bulk shear 60+. Low level lapse rates are starting to decline
with loss of isolation and mid level lapse rates are not too
exciting. Surface dew points are slowly increasing but theta-e
increases are absent. The cold front was located in western
Tennessee and will continue migrating southward overnight. Plenty
of frontogenic forcing around 850, increasing precip water values
and limited surface and elevated instability should still kick
off showers and thunderstorms into Monday. The low level jet is
being handled slightly different as an increased area exits into
Tennessee shortly followed by an increase later tonight northeast.
With all this said, decreased the small chance of severe storms
to the far northwest counties and also trimmed the timing, ending
by 3 am. Further adjustments may be necessary the next few hours
if trends continue. QPF will be 1 to 2 inches in the watch area
through noon Monday. Soil moisture values are in the 60th
percentile and streamflows are above to much above normal in the
northwest. Therefore, the watch will remain in effect overnight
for some potential flooding issues. Otherwise, temperatures will
be very warm overnight in most areas. This is partly due to the
fact that all the official observation sites tied or broke record
high temperatures today. In fact, overnight lows in many places
will be warmer than the average high for the beginning of March.
Behind the cold front, we should return closer to normal
conditions.

75

Previous short-term discussion:
/Updated at 1248 PM CST Sun Feb 28 2021/

Tonight through Monday Morning:

Aloft, swift southwesterly flow is expected as a shortwave trough
moves over the northern half of the forecast area. A surface cold
front will move southeast, entering our far northwest counties
toward midnight tonight and becoming positioned roughly south of the
Interstate 20 corridor by mid morning on Monday.

Expect only isolated showers with a few thunderstorms this afternoon
due to the drier air off the surface followed by increasing
potential for isolated showers and thunderstorms across the west and
northwest counties as we move into the evening hours. There is some
run-to-run consistency within some of the high-res convection-
allowing modeling that depict an uptick in activity ahead of the
front in the form of a broken line of showers with embedded
thunderstorms. That activity would affect portions of our western
and northwest counties from mid evening through late night, likely
associated with the passage of an impulse aloft. Uncertainty exists
with this potential activity as the low-levels of the atmosphere
will need to sufficiently moisten to support persistent convective
development. Wind shear profiles will be supportive of organized
convection with storm-scale rotation likely if storms are able to
develop and be maintained by a more moist environment than currently
anticipated at this time.

Expect the heaviest convective activity, along with an attendant
heavy rainfall and flood threat, to arrive toward midnight from the
northwest and move southeast with time, affecting our northwest and
northern counties through daybreak on Monday. Showers and
thunderstorms will be capable of producing a few severe storms along
with torrential downpours during this time period. Expect convective
organization to wane as we move past daybreak with showers and
thunderstorms continuing to move south and east with time as the
cold front progresses further to the southeast across the area.

Severe weather concerns:

Thermodynamically, partly to mostly cloudy skies with breezy
southerly winds continue to result in increased temperatures through
the afternoon. Moisture levels are expected to actually decrease to
a limited extent this afternoon as a dry slug off the surface to
near 600 mb mixes down. This will help keep skies from becoming
overcast and will keep shower chances fairly low. Temperatures in
the lower levels are expected to increase through the afternoon and
only slowly decrease after sunset tonight. Low-level moisture levels
are progged to increase further through the evening hours and the
potential exists for relatively high levels of low-level buoyancy
present in the atmosphere tonight.

Dynamically, we expect 850 mb wind fields to be increasing into the
40 kt range across our far northwest counties toward 6 pm tonight,
increasing closer to 50 kts across this area toward midnight
tonight. The low-level jet is expected to pull to the northeast of
the area before sunrise on Monday, resulting in a gradual decrease
in favorable low-level wind fields for severe storms as we progress
further into the early morning hours on Monday. An examination of
model depictions of helicity and shear depict highest values across
the far northwest to far northern counties generally from 10 pm
through 4 am and this fits well with the time frame.

We are introducing a local Marginal Risk for locations along and
northwest of a line from Pickens, Tuscaloosa, and Walker Counties
for 10 pm tonight through 6 am Monday morning. The local risk
category may be increased depending on the amount of low-level
instability and moistening in the lower levels this afternoon along
with the continued trends with the higher resolution guidance this
evening through the overnight period. Check back for updates later
this afternoon and into the evening for further information along
with possible watches if necessary.

Heavy rain and localized flooding concerns:

Regarding the risk for heavy rainfall, precipitable water values
surge with most modeling indicating values generally from 1.60 to
1.80 inches, which are abnormally high for this time of year. The
flash flooding concern is heightened further as we are outside the
growing season with minimal vegetation available for precipitation
absorption. Runoff from torrential downpours will be capable of
producing localized flooding in urbanized, low-lying and poor
drainage areas. This risk will be greatest across our far northwest
counties but we could see some localized flooding concerns further
south toward the Interstate 20 corridor as we move into the early
morning hours on Monday.

05

.LONG TERM...
/Updated at 0312 PM CST Sun Feb 28 2021/

Only minor adjustments made with rain changes Friday into Saturday.
As mentioned in the previous long term forecast discussion, a
shortwave system is expected to track further south with high
pressure persisting across Central AL. Ensemble guidance has trended
drier as well, so I removed rain chances from the forecast for
Friday into Saturday.

25/Owen

Previous long-term discussion:
/Updated at 420 AM CST Sun Feb 28 2021/

Monday night and Tuesday.

After sunset on Monday, guidance is in general agreement on the
placement of a southern stream cut-off low moving eastward into the
Southern Plains with a surface frontal boundary stretched across the
Northern Gulf. (This frontal boundary is generally responsible
for the rain chances discussed in the short-term). Meanwhile,
west- southwest flow aloft will be positioned across the area with
a lingering presence of weakly confluent flow ~700 mb. This could
promote enough lift to allow light rain to continue across the
south despite previous frontal passage and infiltration of
drier/cooler low-level air. Thereafter, the perturbation continues
to nudge eastward and approach the ArkLaTex. Upward vertical
motion should strengthen across the Gulf Coast Region in response
to upper-level diffluence and 850-700 mb frontogenesis. Coverage
and intensity of rainfall will increase from our southwest as a
result. This is reflected in PoPs into Tuesday morning. Low-level
advection of warm/moist air and PVA will maximize by Tuesday
afternoon as cyclogenesis occurs to our southwest and the low-
level jet strengthens. Thus, an area-wide soaking rain is likely
across all of Central Alabama Tuesday and into Tuesday night. In
general, total rainfall of ~1-2" is expected. This could lead to
some nuisance or minor areal flooding farther south where amounts
currently appear to be greatest, but flash flooding is not
expected.

With MUCAPE <500 J/kg possibly on the table per various forecast
soundings, I also included slight chance mentioning of
thunderstorms. These should remain elevated/embedded in nature with
most parcels ascending from ~850 mb. It's for this reason, despite
favorable kinematics, that severe weather is not expected at this
time. However, we'll monitor trends from here in the event that more
surface-based convection can establish farther south. There are
subtle hints of this in the 00z NAM as it brings the sub-synoptic
warm sector farther north. For now I believe non-zero SBCAPE
stays closer to the I-10 corridor. By early Wednesday morning the
perturbation aloft should be to our northeast and should continue
to exit the region. NVA/CAA signal the west to east decrease of
rain chances.

Wednesday through Saturday.

00z medium-range decided to shift gears a little overnight. The
deterministic runs (ECMWF, GFS, UKMET, GDP) all indicate the
previously advertised Friday system will be weaker and on a more
southerly trajectory as it nears the Southern Plains on Friday.
This appears somewhat related to an earlier detachment from the
Polar Jet whilst in the northeast Pacific and longer residence
time traveling across the Intermountain West and a longwave ridge.
If it weren't for changing the forecast too much in one
direction, and at least marginal light rain support in ensembles,
I would've removed rain chances for this timeframe. For now I've
reduced to 10-30% and could see further removal of PoPs in
subsequent forecasts if this trend continues. Otherwise, northwest
flow aloft and stable high pressure conditions now seem to remain
in control of the eastern CONUS through this timeframe as
somewhat of an Omega block tries to take shape across North
America.

40/Sizemore

&&

.AVIATION...
06Z TAF Discussion.

Overall, the general weather trend will hold into this forecast
package. But there were a few changes made. Instability will be
limited and decreased the time that VCTS was mentioned. The next
big change was to back off on the IFR mention and keep things
around 012-015, with lesser times below the 010.

Southerly warm advection will be in place at this writing
areawide. Lower ceilings will develop near TOI and MGM in the next
few hours. Believe much of the LIFR and fog will hold south of
these terminals. The cold front will slowly enter northern areas
shortly. The winds will briefly be gusty with south southwest
winds around 12kts gusting to around 20kts at times. It appears
there will be several hours of rain along and behind the front,
especially north. Went with the idea that MVFR ceilings hold much
of the period, with possible VFR after 00z. Held some PROB30 into
the afternoon especially south for rain behind the front. Expect
the wind shifting to the north around daybreak for the northern
terminals and 2 to 4 hours later in the south.

75

&&

.FIRE WEATHER...

Showers and storms will become widespread tonight as a surface
front begins to approach from the northwest. This will coincide
with periods of showers and a few thunderstorms. Rain chances will
remain quite elevated into the day on Monday despite frontal
passage and transition to northerly winds. Another storm system is
forecast to impact the region on Tuesday. This will bring yet
another soaking rainfall event across Central Alabama. RH values
should remain somewhat high for the next three days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  58  41  53  42 /  90  90  20  70  80
Anniston    62  61  44  53  43 /  80  90  20  80  90
Birmingham  61  60  43  52  44 /  90  90  20  90  80
Tuscaloosa  63  61  44  53  44 /  90  90  50  90  60
Calera      63  62  44  52  44 /  80  90  40  90  80
Auburn      64  66  47  52  45 /  20  80  40  90  90
Montgomery  67  69  49  56  48 /  20  80  60  90  80
Troy        66  70  50  57  49 /  20  80  60  90  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch until 6 AM CST Monday for the following counties:
Lamar...Marion...Winston.

&&
Hazardous weather outlook, Mar 1, 12:32 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1232 AM CST Mon Mar 1 2021

ALZ011>015-017>050-020945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1232 AM CST Mon Mar 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Areas of heavy rain may cause minor flooding in Marion, Lamar, and
Winston Counties. Use caution for any travel overnight.

Minor river flooding is expected across portions of the Tombigbee
River basin. Please refer to river flood statements for specific
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor river flooding along the Tombigbee River could last into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Mar 1, 2:36 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
236 AM CST Mon Mar 1 2021

ALZ018-019-024>027-010930-
Calhoun AL-Etowah AL-Jefferson AL-Shelby AL-Talladega AL-
St. Clair AL-
236 AM CST Mon Mar 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLADEGA...CENTRAL
CALHOUN...NORTHERN SHELBY...SOUTHEASTERN ETOWAH...SOUTHEASTERN
JEFFERSON AND ST. CLAIR COUNTIES UNTIL 330 AM CST...

At 235 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Steele to Homewood. Movement was east at
50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Trussville, Helena, Hueytown, Pell City,
Jacksonville, Irondale, Leeds, Moody, Fairfield, Chelsea, Rainbow
City, Piedmont and Springville.

LAT...LON 3394 8560 3326 8641 3332 8714 3396 8614
TIME...MOT...LOC 0835Z 267DEG 41KT 3393 8612 3347 8683

89^GSatterwhite
Special weather statement, Mar 1, 2:59 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
259 AM CST Mon Mar 1 2021

ALZ019-021-010945-
Calhoun AL-Cleburne AL-
259 AM CST Mon Mar 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALHOUN AND CLEBURNE
COUNTIES UNTIL 345 AM CST...

At 258 AM CST, Doppler radar was a line of heavy rain with gusty
winds along a line extending from near Alexandria to Honda
Manufacturing Of Alabama. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with this line of heavy
rain. A wind gust to 44 mph was recently recorded at the Birmingham
Airport.

Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Heflin, Cobb Town, West
End-Cobb Town, Fort McClellan, Saks, Weaver, Hobson City, Fruithurst,
Edwardsville, Blue Mountain, Muscadine, Abernathy, Oxford Lake,
Bynum, Mars Hills and Coleman Lake And Campground.

LAT...LON 3357 8580 3359 8580 3359 8600 3360 8600
      3396 8558 3396 8554 3394 8553 3394 8550
      3396 8549 3396 8540 3356 8532
TIME...MOT...LOC 0858Z 269DEG 41KT 3383 8593 3363 8615

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:36 AM CSTSpecial Weather StatementBMXCalhoun, St. Clair54 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.